Advertisement

Numerische Mathematik

, Volume 141, Issue 2, pp 353–397 | Cite as

Convergence analysis of a family of ELLAM schemes for a fully coupled model of miscible displacement in porous media

  • Hanz Martin ChengEmail author
  • Jérôme Droniou
  • Kim-Ngan Le
Article
  • 44 Downloads

Abstract

We analyse the convergence of numerical schemes in the GDM–ELLAM (Gradient Discretisation Method–Eulerian Lagrangian Localised Adjoint Method) framework for a strongly coupled elliptic-parabolic PDE which models miscible displacement in porous media. These schemes include, but are not limited to, Mixed Finite Element–ELLAM and Hybrid Mimetic Mixed–ELLAM schemes. A complete convergence analysis is presented on the coupled model, using only weak regularity assumptions on the solution (which are satisfied in practical applications), and not relying on \(L^\infty \) bounds (which are impossible to ensure at the discrete level given the anisotropic diffusion tensors and the general grids used in applications).

Mathematics Subject Classification

65M08 65M12 65M25 65M60 76S05 

Notes

Acknowledgements

this research was supported by the Australian Government through the Australian Research Council’s Discovery Projects funding scheme (Project Number DP170100605).

References

  1. 1.
    Alnashri, Y., Droniou, J.: A gradient discretisation method to analyse numerical schemes for non-linear variational inequalities, application to the seepage problem. SIAM J. Numer. Anal. 56(4), 2375–2405 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arbogast, T., Huang, C.: A fully mass and volume conserving implementation of a characteristic method for transport problems. SIAM J. Sci. Comput. 28(6), 2001–2022 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arbogast, T., Wang, W.-H.: Convergence of a fully conservative volume corrected characteristic method for transport problems. SIAM J. Numer. Anal. 48(3), 797–823 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arbogast, T., Wang, W.-H.: Stability, monotonicity, maximum and minimum principles, and implementation of the volume corrected characteristic method. SIAM J. Sci. Comput. 33(4), 1549–1573 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Arbogast, T., Wheeler, M.F.: A characteristics-mixed finite element method for advection-dominated transport problems. SIAM J. Numer. Anal. 32(2), 404–424 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods. Texts in Applied Mathematics, vol. 15, 3rd edn. Springer, New York (2008)CrossRefzbMATHGoogle Scholar
  7. 7.
    Brezzi, F., Lipnikov, K., Shashkov, M.: Convergence of the mimetic finite difference method for diffusion problems on polyhedral meshes. SIAM J. Numer. Anal. 43(5), 1872–1896 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chainais-Hillairet, C., Droniou, J.: Convergence analysis of a mixed finite volume scheme for an elliptic-parabolic system modeling miscible fluid flows in porous media. SIAM J. Numer. Anal. 45(5), 2228–2258 (2007). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chainais-Hillairet, C., Krell, S., Mouton, A.: Study of discrete duality finite volume schemes for the Peaceman model. SIAM J. Sci. Comput. 35(6), A2928–A2952 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chainais-Hillairet, C., Krell, S., Mouton, A.: Convergence analysis of a DDFV scheme for a system describing miscible fluid flows in porous media. Numer. Methods Partial Differ. Equ. 31(3), 723–760 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cheng, H.M., Droniou, J.: Combining the hybrid mimetic mixed method and the Eulerian Lagrangian localised adjoint method for approximating miscible flows in porous media. In: Cancès, C., Omnes, P. (eds.) Finite Volumes for Complex Applications VIII–Hyperbolic, Elliptic and Parabolic Problems. Springer Proceedings in Mathematics and Statistics, vol. 200, pp. 367–376. Springer, Cham (2017)CrossRefGoogle Scholar
  12. 12.
    Cheng, H.M., Droniou, J.: An HMM-ELLAM scheme on generic polygonal meshes for miscible incompressible flows in porous media. J. Petrol. Sci. Eng. 172C, 707–723 (2018).  https://doi.org/10.1016/j.petrol.2018.08.062 Google Scholar
  13. 13.
    Di Pietro, D.A., Ern, A.: Mathematical aspects of discontinuous Galerkin methods. Mathématiques & Applications (Berlin) [Mathematics & Applications], vol. 69. Springer, Heidelberg (2012)Google Scholar
  14. 14.
    Droniou, J.: Finite volume schemes for diffusion equations: introduction to and review of modern methods. Math. Models Methods Appl. Sci. 24(8), 1575–1619 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Droniou, J., Eymard, R.: A mixed finite volume scheme for anisotropic diffusion problems on any grid. Numer. Math. 105(1), 35–71 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Droniou, J., Eymard, R., Gallouët, T., Guichard, C., Herbin, R.: The Gradient Discretisation Method, vol. 82 of Mathematics & Applications. Springer, Berlin (2018). To appear, https://hal.archives-ouvertes.fr/hal-01382358
  17. 17.
    Droniou, J., Eymard, R., Gallouët, T., Herbin, R.: A unified approach to mimetic finite difference, hybrid finite volume and mixed finite volume methods. Math. Models Methods Appl. Sci. 20(2), 265–295 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Droniou, J., Eymard, R., Gallouët, T., Herbin, R.: Gradient schemes: a generic framework for the discretisation of linear, nonlinear and nonlocal elliptic and parabolic equations. Math. Models Methods Appl. Sci. (M3AS) 23(13), 2395–2432 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Droniou, J., Talbot, K.S.: On a miscible displacement model in porous media flow with measure data. SIAM J. Math. Anal. 46(5), 3158–3175 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions. Studies in Advanced Mathematics. CRC Press, Boca Raton (1992)zbMATHGoogle Scholar
  21. 21.
    Eymard, R., Gallouët, T., Herbin, R.: Finite volume methods. In: Ciarlet, P.G., Lions, J.-L. (eds.) Techniques of Scientific Computing. Part III, Handbook of Numerical Analysis, VII, pp. 713–1020. North-Holland, Amsterdam (2000)Google Scholar
  22. 22.
    Eymard, R., Gallouët, T., Herbin, R.: Discretization of heterogeneous and anisotropic diffusion problems on general nonconforming meshes SUSHI: a scheme using stabilization and hybrid interfaces. IMA J. Numer. Anal. 30(4), 1009–1043 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Eymard, R., Gallouët, T., Herbin, R.: \(\cal{RT}_k\) mixed finite elements for some nonlinear problems. Math. Comput. Simul. 118, 186–197 (2015)CrossRefGoogle Scholar
  24. 24.
    Feng, X.: On existence and uniqueness results for a coupled system modeling miscible displacement in porous media. J. Math. Anal. Appl. 194(3), 883–910 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Girault, V., Li, J., Rivière, B.M.: Strong convergence of the discontinuous galerkin scheme for the low regularity miscible displacement equations. Numer. Methods Partial Differ. Equ. 33(2), 489–513 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Holte, J.: Discrete Gronwall lemma and applications. In MAA-NCS meeting at the University of North Dakota, vol. 24, pp. 1–7, (2009). http://homepages.gac.edu/~holte/publications/GronwallLemma.pdf
  27. 27.
    Kuznetsov, Y., Repin, S.: New mixed finite element method on polygonal and polyhedral meshes. Russ. J. Numer. Anal. Math. Model. 18(3), 261 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Lie, K.-A., Mallison, B .T.: Mathematical Models for Oil Reservoir Simulation, pp. 850–856. Springer, Berlin (2015)Google Scholar
  29. 29.
    Rivière, B., Walkington, N.: Convergence of a discontinuous Galerkin method for the miscible displacement equation under low regularity. SIAM J. Numer. Anal. 49(3), 1085–1110 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Russell, T.F., Celia, M.A.: An overview of research on Eulerian–Lagrangian localized adjoint methods (ELLAM). Adv. Water Resour. 25(8), 1215–1231 (2002)CrossRefGoogle Scholar
  31. 31.
    Wang, H.: An optimal-order error estimate for a family of ELLAM–MFEM approximations to porous medium flow. SIAM J. Numer. Anal. 46(4), 2133–2152 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Wang, H., Liang, D., Ewing, R .E., Lyons, S .L., Qin, G.: An approximation to miscible fluid flows in porous media with point sources and sinks by an Eulerian–Lagrangian localized adjoint method and mixed finite element methods. SIAM J. Sci. Comput. 22(2), 561–581 (2000). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Hanz Martin Cheng
    • 1
    Email author
  • Jérôme Droniou
    • 1
  • Kim-Ngan Le
    • 2
  1. 1.School of Mathematical SciencesMonash UniversityClaytonAustralia
  2. 2.School of Mathematics and StatisticsThe University of New South WalesSydneyAustralia

Personalised recommendations